Arkansas, 2016

Damaging Winds in Arkansas, March 23, 2016

March 23, 2016 · NWS LZK · 2 events in 1 county or zone

Two thunderstorm outflows created some damage on March 23 and 24 of 2016.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Two thunderstorm outflows created some damage on March 23 and 24 of 2016.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 23, 6:09 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Mar 23, 6:09 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
709 PM CDT WED MAR 23 2016

.UPDATE...
QUICK UPDATE NEEDED AT THIS TIME TO DELAY THE ONSET OF THE
PRECIPITATION. CONVECTION HAS STARTED BUT FURTHER TO THE WEST
THAN ORIGINALLY THOUGHT...ACROSS NORTHERN TEXAS AND EAST CENTRAL
OKLAHOMA, REGARDLESS...SHOWERS AND THUNDERSTORMS STILL EXPECTED TO
ACCOMPANY A COLD FRONT AS IT SWEEPS ACROSS THE STATE TONIGHT. THE
HIGHEST SEVERE WEATHER THREAT REMAINS OVER THE WEST.

&&

.PREV DISCUSSION... /ISSUED 639 PM CDT WED MAR 23 2016/

AVIATION...

WIDESPREAD MVFR CONDITIONS ARE OCCURRING IN ADVANCE OF A COLD
FRONT THAT WILL WILL MOVE THROUGH THE STATE OVERNIGHT WITH
SHRA/TSRA EXPECTED. THIS FRONT WILL MOVE EAST OF THE STATE BY THU
MORNING...WITH WINDS SWITCHING FROM SRLY TO A WRLY TO NW WIND
BEHIND THE FRONT. IMPROVING CONDITIONS WILL BE SEEN BEHIND THE
FRONT...WITH CIGS EXPECT TO INCREASE TO VFR.

PREV DISCUSSION... /ISSUED 244 PM CDT WED MAR 23 2016/

SHORT TERM...TONIGHT THROUGH FRIDAY

MOISTURE LEVELS CONTINUE TO INCREASE ACROSS THE AREA THIS AFTERNOON
AS THE BREEZY SRLY WINDS HAVE BROUGHT GULF MOISTURE NORTH INTO THE
REGION. MOST LOCATIONS WERE SEEING A MOSTLY CLOUDY SKY AS A
RESULT...AND EVEN SOME VERY PATCHY LIGHT RAIN OR DRIZZLE STARTING TO
FORM THIS AFTERNOON. WILL CONTINUE WITH THE LAKE WIND ADV THROUGH
THIS EVENING AS THE BREEZY CONDITIONS WILL CONTINUE...AND EVEN
INTENSIFY SOME LATE THIS AFTERNOON AND EARLY EVENING.

EXPECTING MAINLY SOME ISOLATED LIGHT RAIN...DRIZZLE OR SPRINKLES
THROUGH THE REST OF THE AFTERNOON AND EVEN INTO THE EVENING HRS A THE
COLD FRONT REMAINS WELL WEST OF THE STATE. THIS WILL CHANGE LATE
THIS EVENING INTO THE OVERNIGHT PERIOD AS THE COLD FRONT MOVES INTO
NWRN SECTIONS OF THE STATE JUST AFTER MIDNIGHT. EXPECTING SHRA/TSRA
TO DEVELOP ALONG AND JUST AHEAD OF THIS FRONT LATE THIS EVENING
THROUGH JUST AFTER MIDNIGHT ACROSS FAR WRN AND NWRN SECTIONS OF THE
CWA. THIS ACTIVITY WILL THEN PUSH EAST THROUGH THE STATE DURING THE
EARLY MORNING HRS THU...WITH THE FRONT PUSHING EAST OVER CENTRAL AR
JUST BEFORE DAWN. THIS FRONT WILL THEN SHIFT EAST OF THE STATE BY
MIDDAY THU.

THE THREAT FOR SVR WX WILL BE PRESENT AHEAD OF THIS FRONT...AND WILL
BE GREATEST ACROSS THE WRN HALF OF THE CWA...ESPECIALLY ACROSS WRN
AND NWRN SECTIONS OF THE CWA. THIS WILL BE WHERE THE BEST
INSTABILITY AND SHR WILL COEXIST. EXPECT LARGE HAIL AND DAMAGING
WINDS AS THE PRIMARY THREATS WITH THE STRONGEST STORMS. A TORNADO
THREAT WILL ALSO EXIST...WITH THE BEST POTENTIAL IN THIS SAME AREA
AS THE LOW LEVEL SHR WILL ALSO BE COEXISTING WITH THE BEST SFC BASE
INSTABILITY. THE OVERALL SVR WX THREAT WILL DECREASE AS THE ACTIVITY
SHIFTS EAST...AND SFC BASED INSTABILITY DECREASES. EVEN SO...AN
ISOLATED SVR STORM COULD STILL BE SEEN ACROSS THE ERN SECTIONS OF
THE CWA THU MORNING.

DRIER CONDITIONS WILL BE SEEN BY THU AFTERNOON AS THE FRONT MOVES
EAST OF AR. SOME BREEZY CONDITIONS WILL STILL BE SEEN...BUT THINK
THE OVERALL WIND SPEEDS WILL BE JUST UNDER LAKE WIND CRITERIA

HIGH PRESSURE WILL SETTLE OVER SRN MO BY FRI MORNING...AND TEMPS
WILL DROP INTO THE 30S AND 40S FOR LOWS. THERE MAY BE SOME AREAS
THAT DROP TO AROUND OR JUST BELOW FREEZING FRI MORNING...BUT RIGHT
NOW LOOKS LIKE THE COLDEST TEMPS WILL BE FAIRLY ISOLATED AT THIS
TIME. EVEN SO...THIS MAY NEED TO BE REVISITED IN THE NEXT 12 TO 24
HRS AS FROST/FREEZE HEADLINES MAY BE NECESSARY IF THE POTENTIAL
BECOMES MORE WIDESPREAD. THE BELOW NORMAL TEMPS WILL ALSO BE SEEN
FOR FRI AFTERNOON HIGHS...AND DRY CONDITIONS WILL CONTINUE.

LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY

LOW-LEVEL HIGH PRESSURE IS EXPECTED TO CONTINUE TO MOVE SLOWLY OFF
TO THE EAST DURING THE DAY ON SATURDAY AS A STRONG UPPER LEVEL STORM
SYSTEM MOVES TOWARDS THE CENTRAL PLAINS. SURFACE WINDS ARE EXPECTED
TO BECOME SOUTHERLY SATURDAY EVENING ALLOWING SOME GULF MOISTURE TO
RETURN ACROSS ARKANSAS IN ADVANCE OF THE UPPER LEVEL STORM SYSTEM
MOVING TOWARDS THE STATE FROM THE CENTRAL PLAINS. HOWEVER...BASED ON
THE LATEST MODEL GUIDANCE...THE BEST LIFT ASSOCIATED WITH THE UPPER
LEVEL STORM SYSTEM WILL SPREAD OVER ARKANSAS SUNDAY AFTERNOON
LEAVING ONLY 18-24 HOURS OF SOUTHERLY FLOW FOR MOISTURE RETURN. AS A
RESULT...THE POTENTIAL INSTABILITY FOR THUNDERSTORMS ASSOCIATED WITH
THE UPPER LEVEL STORM SYSTEM IS EXPECTED TO REMAIN LIMITED AT THIS
TIME. THIS IS THE MAIN FACTOR THAT WILL LIMIT THE THREAT FOR SEVERE
STORMS ON SUNDAY. THERE APPEARS TO BE ENOUGH MOISTURE AND LIFT TO
SUPPORT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SO KEPT
POPS UP AROUND 50 PERCENT ACROSS THE STATE ON SUNDAY.

MONDAY AND TUESDAY...BEHIND SUNDAYS UPPER LEVEL STORM SYSTEM...LARGE
SCALE FORCING FOR SUBSIDENCE AND DRY AIR ADVECTION WILL LEAD TO
MOSTLY CLEAR SKIES AND NEAR NORMAL TEMPERATURES TO START OFF NEXT
WEEK. DESPITE PERSISTENT SOUTHERLY FLOW AND GRADUAL MOISTURE RETURN
THROUGH TUESDAY...UPPER LEVEL RIDGING SHOULD ENSURE A DRY FORECAST
THROUGH TUESDAY NIGHT.

WEDNESDAY AND THURSDAY...A LARGE UPPER LEVEL STORM SYSTEM IS
EXPECTED TO BUILD OVER THE WESTERN UNITED STATES BY WEDNESDAY. THIS
WILL HELP TO NUDGE UPPER LEVEL RIDGING OFF TO THE EAST ALLOWING
SOUTHWEST FLOW ALOFT TO BUILD OVER ARKANSAS. SOUTHWEST FLOW ALOFT IS
EXPECTED TO TIE INTO THE SUBTROPICAL JET RESULTING IN DIFFLUENCE
ALOFT AND INCREASING DEEP LAYER WIND SHEAR OVER THE STATE. THIS
GENERAL PATTERN SUPPORTS PERSISTENT LIFT AND DEEP MOISTURE OVER THE
REGION WHICH SHOULD RESULT IN WIDESPREAD RAIN SHOWER AND
THUNDERSTORM ACTIVITY SOMETIME DURING THIS PERIOD. WITH THIS STORM
SYSTEM SO FAR OFF IN TERMS OF DISTANCE AND TIME...THERE IS STILL
POTENTIAL FOR LARGE CHANGES IN THE FORECAST MOVING FORWARD. HOWEVER
WENT AHEAD WITH 20-30 POPS BROAD BRUSHED ACROSS THE CWA TO HIGHLIGHT
THIS FAVORABLE PATTERN FOR RAIN FOR THE MIDDLE TO LATE PART OF NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     55  58  36  60 /  70  30   0   0
CAMDEN AR         56  62  41  66 /  80  30   0   0
HARRISON AR       45  51  33  61 /  70  10   0   0
HOT SPRINGS AR    53  59  39  64 /  70  20   0   0
LITTLE ROCK   AR  55  59  40  63 /  70  30   0   0
MONTICELLO AR     61  65  42  64 /  70  50   0   0
MOUNT IDA AR      50  57  37  65 /  70  20   0   0
MOUNTAIN HOME AR  48  53  34  61 /  70  20   0   0
NEWPORT AR        57  60  37  59 /  70  40   0   0
PINE BLUFF AR     59  62  40  62 /  70  40   0   0
RUSSELLVILLE AR   50  57  36  64 /  70  20   0   0
SEARCY AR         54  60  37  60 /  70  30   0   0
STUTTGART AR      58  61  38  61 /  70  40   0   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 1 AM CDT THURSDAY FOR ARKANSAS-BAXTER-
BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-
DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-
IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-
MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-
PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-
YELL.

&&

56
Hazardous weather outlook, Mar 23, 2:45 PM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
345 PM CDT WED MAR 23 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
345 PM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

BREEZY CONDITIONS WILL CONTINUE INTO THE EARLY MORNING HOURS. EXPECT
SOUTH AND SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS POSSIBLY
EXCEEDING 30 MPH.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD
FRONT THAT WILL PUSH EAST THROUGH THE STATE LATE THIS EVENING AND
THROUGH THE OVERNIGHT PERIOD. SOME OF THESE STORMS COULD BECOME
SEVERE...ESPECIALLY ACROSS THE WESTERN HALF OF THE STATE. THE MAIN
THREATS EXPECTED ARE LARGE HAIL AND DAMAGING WINDS WITH THE
STRONGEST STORMS. THERE MAY ALSO BE A TORNADO THREAT...MAINLY
ACROSS WESTERN SECTIONS OF THE STATE LATE THIS EVENING AND JUST
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COLD FRONT WILL BE PUSHING EAST THROUGH THE STATE BY THURSDAY
MORNING...WITH SOME LINGERING CHANCES FOR SHOWERS AND
THUNDERSTORMS FOR EASTERN SECTIONS OF THE AREA. THE THREAT FOR
SEVERE WEATHER ON THURSDAY MORNING WILL BE LIMITED DUE TO THE
LACK OF INSTABILITY. EXPECT THE FRONT TO PUSH EAST OF THE STATE BY
THURSDAY AFTERNOON...WITH PRECIPITATION CHANCES ENDING AREA WIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED LATE TONIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

62

In the hours before

Special weather statement, Mar 23, 9:55 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1055 PM CDT WED MAR 23 2016

ARZ030-240445-
LOGAN AR-
1055 PM CDT WED MAR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOGAN COUNTY UNTIL 1145
PM CDT...

AT 1054 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER WASHBURN...OR 10 MILES SOUTHWEST OF CHARLESTON...MOVING NORTHEAST
AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOONEVILLE...          PARIS...               MAGAZINE...
RATCLIFF...            ECHO...                CAULKSVILLE...
BARBER...              GLENDALE IN LOGAN CO...
CARBON CITY...
CAROLAN...             CHISMVILLE...          ROSEVILLE...
LUCAS...               IONE...                DRIGGS...

LAT...LON 3514 9414 3514 9404 3523 9403 3523 9392
      3532 9391 3531 9381 3542 9380 3536 9375
      3536 9373 3517 9367 3505 9409 3506 9414
TIME...MOT...LOC 0354Z 231DEG 37KT 3516 9413

65
Special weather statement, Mar 23, 10:26 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1126 PM CDT WED MAR 23 2016

ARZ037-040-240515-
SCOTT AR-POLK AR-
1126 PM CDT WED MAR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTT AND NORTHERN POLK
COUNTIES UNTIL 1215 AM CDT...

AT 1126 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MOUNTAIN FORK...OR 14 MILES WEST OF MENA...MOVING NORTHEAST AT 50
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MENA...                WALDRON...             BEAUCHAMP...
QUEEN WILHELMINA STA...
OLIVER...              POLK COUNTY FAIRGROU...
MORGAN SPRINGS...      MOUNTAIN FORK...       MENA INTERMOUNTAIN A...
BATES...               ACORN...               BLACK FORK...
BLACK FORK MOUNTAIN ...
CAMP PIONEER...        EAGLETON...
HON...                 WINFIELD...            SHADY GROVE...
INK...                 BOLES...

LAT...LON 3484 9445 3496 9432 3495 9429 3497 9423
      3505 9423 3509 9417 3461 9395 3449 9446
TIME...MOT...LOC 0426Z 235DEG 43KT 3465 9449

65
Special weather statement, Mar 23, 10:54 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1154 PM CDT WED MAR 23 2016

ARZ012-021-022-030-240545-
JOHNSON AR-NEWTON AR-LOGAN AR-POPE AR-
1154 PM CDT WED MAR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...NORTHEASTERN LOGAN...
SOUTHWESTERN NEWTON AND NORTHWESTERN POPE COUNTIES UNTIL 1245 AM
CDT...

AT 1153 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HARTMAN...OR 10 MILES WEST OF CLARKSVILLE...MOVING NORTHEAST AT
35 MPH.

SMALL HAIL FROM PEA TO HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH
WILL BE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL ALSO BE SEEN.

LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE...         PARIS...               LAMAR...
DOVER...               KNOXVILLE...           SUBIACO...
HARTMAN...             SCRANTON...            TOKALON...
BERTHA...              DEVILS KNOB...         WALNUT...
HINKLE...              HOLMAN...              DILLEN...
ROSETTA...             SPADRA...              WOODLAND...
BROOMFIELD...          HOYT...

LAT...LON 3575 9368 3577 9358 3577 9353 3576 9353
      3578 9351 3585 9318 3541 9302 3529 9372
TIME...MOT...LOC 0453Z 235DEG 31KT 3548 9365

59

The radar

The Western Arkansas radar (KSRX), 74 km away, was scanning. The volume nearest the first event began at 04:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
March 23, 10:55 PM CST to 10:57 PM CST
Where
Johnson County, 1.17 mi ENE of Edna to 0.76 mi WNW of Harmony
Measured
74 kt (85 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
35.536, -93.601

Trees and powerlines were down as well as some damage to several chicken houses in the area. The path length was 2.1 miles and path width was 50 yards wide.

Thunderstorm Wind, Johnson

When
March 23, 11:40 PM CST to 11:41 PM CST
Where
Johnson County, 2.67 mi SE of Mt Levi to 1.24 mi E of Mt Levi
Measured
74 kt (85 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.600, -93.290

Two homes were damaged along highway 123 with one roof removed from one of the homes. Path length was 0.1 miles and patch width was 50 yards.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625642, 625617.